Share This Article:

Safety in Chinese Medicine Research

Abstract Full-Text HTML Download Download as PDF (Size:163KB) PP. 32-39
DOI: 10.4236/ojsst.2012.21005    5,319 Downloads   10,334 Views   Citations

ABSTRACT

Safety of drugs is a common concern, regardless of traditional Chinese medicine or Western medicine. Historical experiences tell us that ignored drug safety evaluation would lead to serious consequences. Although Chinese medicine has been used for thousands of years, reevaluation of the safety is still very important. The criteria for safety of Chinese herbal medicines should be the same as those for chemical drugs. Many Chinese herbal medicines have a long history of traditional use. However, many of them do not possess proven safety and efficacy by today’s standards. Well- designed randomized controlled trials and comprehensive pre-clinical toxicological studies were not done. Although the lack of such evidence does not absolutely count against the efficacy and safety of Chinese herbs, laboratory and clinical investigations are still needed before the herbs could be considered safe. This paper reviews the evaluation on the safety of Traditional Chinese Medicine.

Conflicts of Interest

The authors declare no conflicts of interest.

Cite this paper

K. Cheng and P. Leung, "Safety in Chinese Medicine Research," Open Journal of Safety Science and Technology, Vol. 2 No. 1, 2012, pp. 32-39. doi: 10.4236/ojsst.2012.21005.

References

[1] W. Lenz, “Thalidomide and Congenital Abnormalities,” The Lancet, 1962, I. 45.
[2] W. Lenz, “A Short History of Thalido-mide Embryopathy,” Teratology, Vol. 38, No. 3, 1988, pp. 203-215. doi:10.1002/tera.1420380303
[3] B. J. Yuan and Z. Q. Wang, “The Purpose and the Sig- nificance of Preclinical Safety Evaluation,” Military Medical Science Press, Beijing, 1997.
[4] L. Y. Xia, “Modern Toxicology of Chinese Medi-cine,” Tianjin Science and Technology Translation and Pub-lishing Corporation, Tianjin, 2005.
[5] J. L. Li, “Animal Ex-perimental Studies of ‘Eighteen Clashes’ of Chinese Medicinal Herbs,” Journal of Chang- chun College of Traditional Chinese Medicine, Vol. 2, No. 3, 1988, p. 89.
[6] X. S. Gao, “Eighteen Clashes Research of Chinese Medicinal Herbs,” Chinese An-cient Books Publishing House, Beijing, 1991.
[7] J. Lu, “Studies on the Aristolochic Acid Related Crude Traditional Chinese Medicine,” Drug Standards of China, Vol. 3, No. 2, 2002, pp. 49-50.
[8] L. S. Wang, “Toxic Effects of Aris-tolochic Acid,” Traditional Chinese Drug Research & Clinical Pharmacology, Vol. 12, No. 6, 2001, pp. 394-395.
[9] G. Z. Jiang and L. Chen, “New Research Progress of Toxicity of Aristolochic Acid in Traditional Chinese Medicine,” Chinese Agricultural Science Bulletin, Vol. 24, No. 9, 2008, pp. 84-87.
[10] N. K. Ho, “Traditional Chinese Medicine and Treatment of Neonatal Jaundice,” Singapore Medical Journal, Vol. 37, No. 6, 1996, pp. 645-651.
[11] L. Zhang, S. H. Gao, C. F. Zhou, et al., “Safety Issues of Traditional Chinese Medical Preparations Containing Ar- senic Substances: Review Starting from Niuhuang Jiedu Pian (Wan),” China Journal of Chinese Materia Medica, Vol. 31, No. 23, 2006, pp. 2010-2012.
[12] P. Li, “Research Status of Traditional Medicine Cinnabar,” West China Journal of Pharmaceutical Sciences, Vol. 25, No. 5, 2010, pp. 622-624.
[13] K. Yang, X. F. Li, Q. H. Li and G. H. Ding, “Overview of Adverse Reactions of Chinese Medicine Containing Heavy Metals and Arsenic,” Chinese Journal of Hospital Pharmacy, Vol. 28, No. 4, 2008, pp. 301-304.
[14] D. X. Wang and X. L. Zhu, “Poisoning of Traditional Chinese Mineral Medicines Containing Heavy Metal: Clinical Presenta-tion and Management,” Adverse Drug Reactions Journal, Vol. 9, No. 1, 2007, pp. 43-45.
[15] R. L. Page and J. D. Lawrence, “Potentiation of Warfarin by Dong Quai,” Pharmacotherapy, Vol. 19, No. 7, 1999, pp. 870-876. doi:10.1592/phco.19.10.870.31558
[16] B. Cheng, C. T. Hung and W. Chiu, “Herbal Medicine and Anaesthesia,” Hong Kong Medical Journal, Vol. 8, No. 2, 2002, pp. 123-130.
[17] A. A. Izzo and E. Ernst, “Interactions between Herbal Medicines and Prescribed Drugs: A Systematic Review,” Drugs, Vol. 61, No. 15, 2001, pp. 2163-2175. doi:10.2165/00003495-200161150-00002
[18] A. Fugh-Berman, “Herb-Drug Interactions,” The Lancet, Vol. 355, No. 9198, 2000, pp. 134-138. doi:10.1016/S0140-6736(99)06457-0
[19] Z. H. Zhang, “Ru Men Shi Qing,” The Yuan Dynasty, AD1300.
[20] The American Society of Anesthesiologists, “Anesthesiologists Warn: If You’re Taking Herbal Products, Tell Your Doctor before Surgery,” 2001.
[21] J. Doucet, P. Chassagne, C. Trivalle, I. Landrin, M. D. Panty, N. Kadri, J. F. Menard and E. Bercoff, “Drug-Drug Interactions Related to Hospital Admini-strations in Older Adults: A Prospective Study of 1000 Pa-tients,” Journal of American Geriatric Society, Vol. 44, No. 8, 1996, pp. 944-948.
[22] X. A. Zhang, “Drug Induced Dis-eases,” China Medical Technology Publishing House, Beijing, 1997.
[23] D. M. Tan, “Abuse of Aloe Vera,” Science Daily, Vol. 30, 2001.
[24] J. M. Zhang, “Excessive Intake of Licorice can Cause Potassium Loss,” International Journal of Tradi-tional Chinese Medicine, Vol. 14, No. 6, 1992, p. 14.
[25] J. Hu, Ji. Fang, Y. Dong, S. J. Chen and Z. Chen, “Arsenic in Cancer Therapy,” Anticancer Drugs, Vol. 16, No. 2, 2005, pp. 119-127. doi:10.1097/00001813-200502000-00002
[26] Q. L. Li, “One Case of Allergic Purpura Caused by Excessive Aristolochia Manshuriensis Decoction,” China Journal of Chinese Materia Medica, Vol. 25, No. 2, 2000, p. 124.
[27] K. B. Bi and Y. L. Jia, “1 Case of Acute Renal Failure Induced by Overdose of Tripterygium Decoction,” China Journal of Chinese Materia Medica, Vol. 25, No. 3, 2000, p. 191.
[28] Z. Y. Cau, “Clinical Analysis of 72 Cases of Acute Poisoning after Oral Triptery-gium,” Hunan Journal of Traditional Chinese Medicine, Vol. 8, No. 2, 1981, p. 17-19.
[29] J. Z. Wang, “3 Cases of Tonkinen-sis Poisoning Report,” Clinical Medicine, Vol. 8, No. 6, 1988, p. 279.
[30] Y. M. Wen, “One Death Case of Poisoning after Oral Taking Radix Sophorae Tonkinensis,” Chinese Journal of Hos-pital Pharmacy, Vol. 11, No. 6, 1991, p. 271.
[31] G. T. Zhang and A. Y. Zhao, “Improper Combination of Proprietary Chinese Medicine in Clinical Practice,” Chinese Journal of Hospital Pharmacy, Vol. 191, No. 10, 1999, p. 621.
[32] “52 Kinds of Hospital Inhibited Plants Which Contain ‘Epsteln-Barr Virus Early Antigen-Inducer’ Have Cancer- promoting Effects,” Chinese Hospital Architecture & Equipment, Vol. 4, 2003, p. 11.
[33] W. L. Xue, “From the Safety of Traditional Chinese Medicine to Its Internationalization,” Information on Tradi-tional Chinese Medicine, Vol. 22, No. 2, 2005, pp. 6-7.
[34] Y. P. Xiao, X. H. Ren and Y. X. Wu, “Lianyuan City Drug Ad-verse Reaction Analysis Report,” Journal of Clinical and Ex-perimental Medicine, Vol. 6, No. 5, 2007, pp. 172-173.
[35] S. T. Yuan, “Consideration on the Problem of Ascension of the Case Poisoned by Chinese Traditional Medicines,” China Journal of Chinese Materia Medica, Vol. 25, No. 1, 2000, p. 56.
[36] Chinese Medicine Council of Hong Kong, “Registra-tion of Proprietary Chinese Medicine (Application Handbook),” 2004.
[37] J. Ma, “The Relationship between Drug Toxicology and Other Disciplines,” Shanghai National Center for New Drug Safety Evaluation GLP Training Seminars, Cheng-du, 6 March 2011.
[38] H. Olson, G. Betton, D. Robjnson, et al., “Concordance of the Toxicity of Pharmaceuticals in Humans and Animals,” Regulatory Toxicology and Pharmacology, Vol. 32, No. 1, 2000, pp. 56-67. doi:10.1006/rtph.2000.1399
[39] L. X. Yang, “Toxicology Studies of Artemisinin and Its Deriva-tives,” Journal of Traditional Chinese Medicine, Vol. 1, No. 1, 1982, pp. 3-6.
[40] Center for Evaluation and Research, “Annual Report of 2001 to Nation,” 2001. http://www.fda.gov/eder/reports/rtn/2001

  
comments powered by Disqus

Copyright © 2019 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.